BLOG

Stevens Johnson Syndrome Caused By Dilantin


If you or anyone you know are currently taking the anti-epileptic drug Dilantin (phenytoin), please read this article carefully. Dilantin, manufactured by Pfizer, is known by many names, among them: Dilantin Kapseals , Dilantin Infatabs,  Phenytek, Dilantin-125, and Phenytoin Sodium.

Dilantin has been approved for use by the U.S. Food and Drug Administration for the prevention of grand mal seizures and temporal lobe seizures. Following a major brain or spinal surgery, Dilantin may also be prescribed to treat or prevent seizures.

When Stevens Johnson Syndrome (SJS) is suspected, you must seek medical attention immediately. All medications should be discontinued, particularly those known to cause SJS reactions like Dilantin. In many instances, within a few days of beginning treatment with the anti-seizure medication, the patient will see visible signs of a SJS reaction.

Stevens Johnson Syndrome Can Turn Deadly Very Quickly

You should always be aware of the potential for a reaction to this medication to turn deadly very quickly. Stevens Johnson syndrome is an emergency medical condition that generally requires immediate hospitalization.

Treatment must focus first on eliminating the underlying cause and pinpointing the drug causing the reaction, then control the symptoms, then minimizing any complications. Typically a reaction to Dilantin will begin with the typical flu-like symptoms such as headache and sore throat.

SJS can also display symptoms such as trouble breathing, tongue swelling, face swelling, irritation of the eyes, blistered lips and throat, and a painful red or purplish skin rash that spreads quickly and turns into blisters, the top layer of skin in the affected area will then die and slough or shed.

Dilantin Use Must Be Stopped Immediately

The condition will only worsen over time if the ingestion of Dilantin is not stopped immediately. Stevens Johnson Syndrome, with less than 10 per cent of the body surface area involved, has a mortality rate of around 5 per cent.  When diagnosed you must insist on starting intravenous immunoglobulin (IVIG) treatment immediately.

IVIG treatment has shown the most promise in reducing complications related to the reaction and improving symptoms. Other measures may include the use of topical pain anesthetics and antiseptics, and you should provide a warm environment. You should also contact an ophthalmologist upon diagnosis as SJS can cause scar tissue to form inside the eyelids, it can also impair vision and cause many other ocular problems.

Recovery From SJS Can Take Months

Recovery after Stevens Johnson syndrome can take several weeks, even months, depending on the length of time to diagnosis and the severity of your condition. If your physician determines that your case of Stevens Johnson Syndrome was the result of ingesting Dilantin, you will need to permanently avoid Dilantin and any related drugs.

Another important factor after you have suffered an attack, you must have information concerning your condition and the cause, inscribed on a medical information bracelet or necklace, and you must wear it at all times. Any reintroduction to Dilantin or similar drug could prove to be fatal if you are predisposed  to  Stevens Johnson Syndrome.  If you or your loved one has developed Stevens Johnson Syndrome caused by Dilantin, contact us at The Law Offices of Nadrich and Cohen, we can help you.


April 1, 2010

Stevens Johnson Syndrome Caused By Dilantin

If you or anyone you know are currently taking the anti-epileptic drug Dilantin...


February 24, 2012

Lamictal Linked to Potentially Fatal Skin Reaction

Patients who use the prescription drug Lamictal may be at risk for developing a ...


September 25, 2010

Stevens Johnson Syndrome Symptoms And Treatments

Recent reports have shown that a very popular antiepileptic drug, Dilantin (phen...